I am 60 and my thyroid replacement has been steadily decreased over the past 4 years, from 176 mcg (where it had been for decades) down to 88 mcg. In February my TSH was 2.24. I also take a simple antidepressant, which I've taken for years without symptoms of depression. In July, my mood plummeted and I voluntarily went into the hospital. At that time my TSH was found to be 22. Assuming that I took my thyroid replacement daily (I did), why would my TSH jump so high in such a short period of time?
TSH is very volatile and fluctuates greatly, even within the course of a day. It should never be used, alone, to diagnose or treat a thyroid condition. TSH is very often not indicative of actual thyroid hormone levels.
You need to be tested for the actual hormones, which are Free T3 and Free T4.
T4 is considered a "storage hormone", because the body can't use it directly; it must be converted to T3, which is the hormone actually used by the individual cells. Of the T4 and T3 in our bodies, some of each will be bound by protein and will be unusable. The remainder (not bound by protein) is what's available for conversion or use by the cells.
Free T3 is the hormone that correlates best with symptoms, while TSH and Free T4 do not.
Low thyroid hormones can contribute to mood swings, depression and/or anxiety.
Dosage changes should never be made, based solely on TSH. You should get Free T3 and Free T4 tested every time you have a TSH test.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.